Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 65, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 15, 2017, 7:24 PM EDT for Bladen County, Columbus County, Pender County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2017, 7:24 PM EDT (23:24 UTC)
- Expired
- Jul 15, 2017, 7:59 PM EDT
- In force
- 35 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Bladen County, NC, Columbus County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1322 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WUUS52 KILM 152324
SVRILM
NCC017-047-141-160015-
/O.NEW.KILM.SV.W.0065.170715T2324Z-170716T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
724 PM EDT SAT JUL 15 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
West central Pender County in southeastern North Carolina...
Southeastern Bladen County in southeastern North Carolina...
Northern Columbus County in southeastern North Carolina...
* Until 815 PM EDT
* At 724 PM EDT, a severe thunderstorm was located over Hallsboro, or
near Whiteville, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage trees and power lines.
* Locations impacted include...
Whiteville, Rowan, Chadbourn, Lake Waccamaw, Sandyfield, Point
Caswell, Hallsboro, Redbug, Council, Southeastern Community
College, Riegelwood, Carvers, Lisbon, Lagoon, Elkton, Rooks,
Emerson, Kelly, Freeman and Delco.
This includes US Route 74 between mile markers 386 and 422.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3461 7831 3458 7826 3455 7825 3460 7822
3458 7811 3432 7818 3422 7825 3421 7837
3419 7837 3416 7841 3426 7890 3464 7851
TIME...MOT...LOC 2324Z 265DEG 26KT 3434 7861
HAIL...0.88IN
WIND...60MPH
$$
JDW2 follow-up statements
736
WWUS52 KILM 152349
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
749 PM EDT SAT JUL 15 2017
NCC017-047-141-160015-
/O.CON.KILM.SV.W.0065.000000T0000Z-170716T0015Z/
Pender NC-Bladen NC-Columbus NC-
749 PM EDT SAT JUL 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR WEST CENTRAL PENDER...SOUTHEASTERN BLADEN AND NORTHEASTERN
COLUMBUS COUNTIES...
At 749 PM EDT, a severe thunderstorm was located near Sandyfield, or
17 miles east of Whiteville, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage trees and power lines.
Locations impacted include...
Whiteville, Rowan, Lake Waccamaw, Sandyfield, Point Caswell,
Hallsboro, Redbug, Council, Riegelwood, Carvers, Lisbon, Lagoon,
Elkton, Rooks, Emerson, Kelly, Freeman, Delco, Crusoe Island and
Brunswick.
This includes US Route 74 between mile markers 392 and 422.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3461 7831 3458 7826 3455 7825 3460 7822
3458 7811 3432 7818 3422 7825 3421 7837
3419 7837 3416 7841 3424 7879 3464 7851
TIME...MOT...LOC 2349Z 265DEG 26KT 3436 7839
HAIL...0.88IN
WIND...60MPH
$$
JDW510
WWUS52 KILM 152359
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
759 PM EDT SAT JUL 15 2017
NCC017-047-141-160009-
/O.CAN.KILM.SV.W.0065.000000T0000Z-170716T0015Z/
Pender NC-Bladen NC-Columbus NC-
759 PM EDT SAT JUL 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PENDER...
SOUTHEASTERN BLADEN AND NORTHEASTERN COLUMBUS COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3461 7831 3458 7826 3455 7825 3460 7822
3458 7811 3432 7818 3422 7825 3421 7837
3419 7837 3416 7841 3424 7879 3464 7851
TIME...MOT...LOC 2357Z 265DEG 26KT 3435 7850
$$
JDWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:47 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 15, 3:47 PM EDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
347 PM EDT Sat Jul 15 2017
.SYNOPSIS...
Clouds and thunderstorms will increase with slightly cooler
temperatures expected Sunday into Monday as a cold front
approaches from the north. This front will remain in the
vicinity as it weakens and dissipates by Tuesday. Hot
temperatures should redevelop for the second half of next week
as high pressure expands eastward from the Central Plains
states.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 1130 AM Saturday...A Heat
Advisory remains in effect for all zones thru 7pm. The somewhat
pinned sea breeze is slowly trying to make progress further inland
but will run into those w to wnw winds in the lower levels that will
impede its inland progress. Heat Indices will max out in the 105 to
108 range. Even the immediate coast will see 105+ thresholds before
the sea breeze pushes inland.
Relief from the heat is underway. With the ridging aloft having been
shunted southward, the NVA and subsidence aloft is no longer going
to be strong enough to prevent thunderstorm development like what
occurred during the past 3 days. Throw in a sfc frontal boundary
dropping southward tonight and stalling just inland from the coast
during Sunday. Moisture will increase thru the atm column with PWS
around 2.00 inches later tonight thru Sunday. The developing tstorms
will have plenty of juice, Ie. CAPE, to feed on and should see
nearly areas to widespread coverage late this aftn thru this
evening. Some renegade storms will continue after midnight thru the
pre-dawn Sun hrs aided by mid-level impulses or weak s/w trofs. SPC
continues with marginal risk for svr thru tonight with strong to svr
wind gusts the primary concern. Tonights lows will drop to a soupy
mid to upper 70s.
During the day on Sunday, the FA will be under a low amplitude upper
trof. And the stalled sfc boundary will align from Cape Hatteras
southwest across the ILM CWA to Central Ga. Convection will begin in
Earnest once the days insolation occurs. Any weak mid-level impulses
or vorts will further aid thunderstorm development and intensity.
Models do indicate the possibility of persistent heavy rains from
the convection which could result in atleast local flooding of prone
locations. HPC has a the FA in a slight risk for excessive rainfall.
Max Temperatures for Sunday will run in the mid to upper 80s, a
welcome relief.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Front in the vicinity Sunday night will
drive convection into Monday, but drying noted on forecast soundings
will decrease thunderstorm potential the latter half of the period.
Continued strong elevated instability shown by MUCape over 1000 J/kg
combined with surface convergence along the front, continued PVA
within embedded impulses aloft, and column saturation through 500mb
will allow tstms to persist much of Sunday night. These will likely
feature an overall weakening trend, as well as decrease in spatial
extent, but will carry POP right through into Monday morning. On
Monday, this front will dissipate across the area, and the mid-level
trough will broaden, allowing drier westerly flow to develop above
the surface. PWATs fall to around 1.5 inches, down from 2 inches
Sunday night, but continued instability thanks to a warm and humid
airmass will allow convection to again develop, but in much weaker
form than on Sunday. Best chance for storms Monday occur closer to
the coast, but total coverage and intensity should be less on
Monday. A secondary shortwave digging through the longwave trough
may actually enhance convection Monday night, and will never show a
time without POP this period.
Temps will be slightly cooler than what has been experienced the
past several days, mostly due to clouds and rain versus any
significant airmass difference. Highs Monday will be in the mid to
upr 80s, and diurnal ranges will only be about 15 degrees as mins
drop into the low to mid 70s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM Saturday...Deep mid to upper trough digging down
from the Great Lakes to Georgia will lift north Tues into Wed.
Both the GFS and Canadian models show H5 low cutting off at base
of this mid to upper trough and then retrograding westward as
ridge tries to build over area Wed through Sat. Tuesday will be
transitional day with lingering convective development but
clearing trend should develop from west to east as drier air
advects in in the mid levels. Overall expect diminishing
chances of convection with mainly localized shwrs/tstms focused
along sea breeze boundary and Piedmont Trough Wed through Fri.
A broad trough will push a cold front south but that should not
affect our local area until next weekend.
Plenty of sunshine and rising heights will push temps back into
the 90s Wed through the end of the week with warmest days Thurs
into Fri. Overnight lows will remain in the 70s in a continued
warm and humid summertime air mass.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 18Z Saturday...A stalled frontal boundary and weak mid-level
impulses or vorts will provide the firing and sustaining mechanisms
for the convection during the next few days.
VFR conditions will persist thru well into the aftn with MVFR and
IFR conditions within tempo groupings occurring by late this
afternoon and peaking during this evening. Some renegade
thunderstorms may occur during the pre-dawn Sun hrs and as a result
have included a Prob30 grouping. Convection will ramp back up late
Sun morning into the early afternoon hrs and will likely be the
prevailing group with possible tempo dry spells with vicinity
convection highlighted at those times.
Extended Outlook...The threat for flight restrictions due to areas
to numerous thunderstorms will occur Sunday night thru Monday. The
sfc frontal boundary will finally drop south of the area by tuesday
ending the threat for widespread convection.
&&
.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 330 PM Saturday...The sfc pg ahead of the approaching cold
front will keep SW winds active to around 15 kt with gusts up to 20
kt especially nearshore during the height of the sea breeze
circulation late this aftn into the mid evening hrs.
Convection late this aftn but more-so tonight may disrupt these
winds. With the stalled front remaining inland from the coast,
synoptic SW winds will remain across the local waters tonight thru
Sunday. Speeds will not be as strong during the overnight thru
daytime Sunday. First, due to the lack of a low level jet tonight
and the local mesoscale sea breeze not nearly as strong with limited
inland movement when compared to previous days. As a result, winds
will run 10 to 15 kt tonight and around 10 kt Sunday. Thunderstorm
will disrupt the SW wind fields during Sunday. Significant seas will
run 2 to 4 ft tonight and 2 to 3 ft during Sunday. The wind driven
waves at 3 to 5 second periods will dominate the seas this aftn thru
tonight. The Wavewatch3 model indicated the ESE ground swell may
build back to a solid 2+ ft at 8 to 9 second periods late tonight
and Sunday. And as a result become the more dominant feature of the
Sun seas spectrum.
SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...High pressure offshore and a front stalling
across the area will maintain SW winds across the waters. Wind
speeds will generally be 10-15 kts, with little fluctuation in
either speed or direction, although a slightly more backed direction
is forecast late on Monday. These steady winds will combine with a
persistent SE ground swell to produce 2-3 ft seas through the
period.
LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...Any remnants of cold front will
dissipate allowing Bermuda High to regain control at the surface
with S-SW flow mainly 10 kts or less. Expect less widespread
showers and thunderstorms as ridge builds aloft through mid week
with more of a nocturnal peak in convection. Sea/land breeze
will produce a spike and backing of winds in the afternoon into
early evening and veering of winds to a more off shore flow
overnight.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ017-023-024-
032-033-039-053>056.
NC...Heat Advisory until 7 PM EDT this evening for NCZ087-096-099-
105>110.
MARINE...None.
&&
NEAR TERM...DCH
SHORT TERM...JDW
LONG TERM...RGZ
AVIATION...DCHHazardous weather outlook, Jul 15, 7:16 PM EDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 716 PM EDT Sat Jul 15 2017 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-162330- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 716 PM EDT Sat Jul 15 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Strong to isolated severe thunderstorms are possible this evening. The primary severe concern will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Localized flooding possible due to heavy rainfall from strong thunderstorms Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-162330- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 716 PM EDT Sat Jul 15 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Tonight. Strong to isolated severe thunderstorms are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong thunderstorms possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 27
In the hours before
Local storm report, Jul 15, 5:51 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
551 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG LYDIA 34.28N 80.12W
07/15/2017 DARLINGTON SC DEPT OF HIGHWAYS
TREE IN ROADWAY US15.
&&
CORRECTED SOURCE
EVENT NUMBER ILM1700138
ROSSLocal storm report, Jul 15, 6:06 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
606 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST MARLBORO CNTY JTPT 34.62N 79.73W
07/15/2017 M58 MPH MARLBORO SC AWOS
&&
EVENT NUMBER ILM1700141
ROSSSpecial weather statement, Jul 15, 6:16 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wilmington NC
616 PM EDT SAT JUL 15 2017
SCZ053-055-152315-
Inland Horry SC-Inland Georgetown SC-
616 PM EDT SAT JUL 15 2017
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN GEORGETOWN AND CENTRAL
HORRY COUNTIES UNTIL 715 PM EDT...
At 615 PM EDT, Doppler radar was tracking strong thunderstorms
developing along the seabreeze front, from near Bucksport to Loris.
Movement was to the northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Conway, Red Hill, Socastee, Loris, Hickory Grove, Homewood, Horry
Georgetown Technical College Conway Campus, Adrian, Bucksville,
Nixonville, Bucksport, Dongola, Plantersville, Hammond, Yauhannah,
Coastal Carolina University, Goretown, Allsbrook, Loris Community
Hospital and Lighthouse Care Center Of Conway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Thunderstorms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3347 7926 3362 7932 3371 7925 3371 7924
3370 7925 3370 7920 3372 7919 3375 7921
3413 7888 3400 7871
TIME...MOT...LOC 2212Z 219DEG 30KT 3369 7913
RJDLocal storm report, Jul 15, 6:29 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
629 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG SELLERS 34.28N 79.47W
07/15/2017 MARION SC DEPT OF HIGHWAYS
A TREE WAS REPORTED DOWN ON U.S. 301 S. THE TIME WAS
ESTIMATED BASED ON RADAR DATA.
&&
EVENT NUMBER ILM1700142
RJDSpecial weather statement, Jul 15, 6:30 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Wilmington NC
630 PM EDT SAT JUL 15 2017
NCZ087-096-099-SCZ017-024-033-053-152330-
Robeson NC-Columbus NC-Bladen NC-Inland Horry SC-Marion SC-
Marlboro SC-Dillon SC-
630 PM EDT SAT JUL 15 2017
...SCATTERED STRONG THUNDERSTORMS MOVING ACROSS THE AREA...
At 628 PM EDT, Doppler radar was tracking several strong
thunderstorms across Robeson, Marion, and Dillon counties, moving
east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms. Other storms are likely to develop within the area as
well.
Locations impacted include...
Lumberton, Marion, Dillon, Whiteville, Mullins, Elizabethtown, Red
Springs, Pembroke, Fairmont, Tabor City, Maxton, Mccoll, St. Pauls,
Chadbourn, Bladenboro, Lake Waccamaw, Latta, Rowland, Fair Bluff and
Lake View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3490 7894 3484 7890 3485 7849 3481 7846
3416 7849 3417 7851 3414 7855 3406 7952
3474 7959 3463 7946 3477 7933 3484 7935
3483 7919 3495 7903
TIME...MOT...LOC 2228Z 259DEG 29KT 3452 7926
JDWLocal storm report, Jul 15, 6:48 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
648 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG RIVERDALE 34.40N 79.32W
07/15/2017 DILLON SC DEPT OF HIGHWAYS
TREE IN ROADWAY SC9.
&&
EVENT NUMBER ILM1700143
ROSSThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 11:40 AM EDT | Heat Advisory | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 7 hr |
| Jul 15, 5:29 PM EDT | Special Weather Statement | ILM | Robeson | 61 min |
| Jul 15, 6:30 PM EDT | Special Weather Statement | ILM | Bladen, Columbus, Robeson | 60 min |
| Jul 15, 6:47 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 31 min |
| Jul 15, 7:01 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.